Wyoming, 2017Winter Storm in Wyoming, January 3 to 5, 2017
January 3 to 5, 2017 · NWS RIW · 8 events in 8 counties and zones
A plume of Pacific moisture rode over a dome of very cold air at this surface. With good jet dynamics in place, portions of southern Wyoming saw periods of heavy snow.
Every event with a place to put it; 8 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 8
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A plume of Pacific moisture rode over a dome of very cold air at this surface. With good jet dynamics in place, portions of southern Wyoming saw periods of heavy snow. The heaviest snow fell in Lincoln County where many locations received a foot or more of new snow. Heavy snow also fell in Sweetwater County with 6 to 10 inches commonplace along the Interstate 80 corridor.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Riverton, WY wrote its last area forecast discussion before the first event at Jan 3, 10:32 AM MST, 1 hour 28 minutes earlier.
Area forecast discussion, Jan 3, 10:32 AM MST, 1 hour 28 minutes before
Area Forecast Discussion
National Weather Service Riverton WY
1032 AM MST Tue Jan 3 2017
.SHORT TERM...TODAY THROUGH THURSDAY NIGHT
THE ARCTIC FRONT IS STILL STALLED OUT OVER SOUTH CENTRAL WYOMING.
NORTH OF THE FRONT TEMPERATURES RANGE FROM ZERO TO 12 BELOW AND
SOUTH OF THE FRONT IN SWEETWATER COUNTY TEMPERATURES ARE STILL IN
THE TEENS. THE FAR WEST VALLEYS ARE HAVE TEMPS HOVERING AROUND 10
DEGREES. ISENTROPIC LIFT OCCURRING UP AND OVER THE COLD DOME IS
PRODUCING PATCHY LIGHT SNOWFALL ACROSS THE CWA BUT SHOULD BE MORE
FOCUSED IN SWEETWATER COUNTY. ANY THIN STRATOCU OUT THERE ARE
PRODUCING SNOWFLAKES AT THESE COLD TEMPS. AS LONG AS THE TEMPS A FEW
THOUSAND AGL ARE 14F DEGREES OR COLDER, ICE CRYSTALS WILL FORM IN
ANY THIN LOW CLOUDS THAT FORM AND WILL PRODUCE FLURRIES AT THE VERY
LEAST, ESPECIALLY IF THEY DO NOT HAVE THAT FAR TO FALL FROM THE LOW
CLOUD BASES BEFORE EVAPORATING. HOWEVER, AN INCH OF SNOW COULD
ACCUMULATE ALONG AND SOUTH OF INTERSTATE 80 TONIGHT ALONG WITH TWO
INCHES POSSIBLE NEAR THE COLORADO STATE LINE BEFORE SUNRISE WITH THE
INFLUENCE OF THE LEFT FRONT QUAD OF THE STRONGER SOUTHERN BRANCH OF
THE JET TO THE SOUTH.
THIS TREND OF PATCHY LIGHT SNOW WILL CONTINUE TODAY THROUGH TONIGHT
BUT WITH LESS SNOWFALL OVER SWEETWATER. ALTHOUGH SNOWFALL WILL
INCREASE OVER THE STAR VALLEY AND SALT RIVER RANGE THIS
AFTERNOON WITH THE INFLUENCE OF THE RIGHT ENTRANCE REGION OF THE
JET MAX AS WELL AS FAVORABLE UPSLOPE FLOW. THEN LATE TONIGHT AND
WEDNESDAY, A SOUTHEAST BOUND VORT LOBE WILL GLANCE WYOMING TO THE
NORTHEAST WITH COLDER AIR ADVECTING IN FROM THE NORTH WITH H7 TEMPS
DROPPING TO -20C. IN ADDITION, A MID LEVEL CIRCULATION WILL
ESTABLISH ITSELF ALONG THE WESTERN WYOMING BORDER AND WILL WOBBLE
AROUND THERE FROM WEDNESDAY THROUGH THURSDAY BEFORE TRACKING
SOUTHEAST TO COLORADO, THUS RESULTING IN DEEPENING UPSLOPE FLOW EAST
OF THE DIVIDE. THESE DYNAMICS ALONG WITH WIDESPREAD ISENTROPIC LIFT
WILL RESULT IN HIGH POPS SPREADING NORTHEAST TO ENCOMPASS MOST OF
THE CWA FROM LATE TUESDAY NIGHT THROUGH WEDNESDAY, BEFORE BEGINNING
TO RETREAT SOUTHWEST WEDNESDAY NIGHT, AND INTO THURSDAY MORNING.
SOUTHWEST WYOMING STAND THE BEST CHANCE OF ACCUMULATING SNOWFALL
ACROSS THE CWA GIVEN THE AFOREMENTIONED DYNAMICS AS WELL AS THE
FRONTAL BOUNDARY BEING IN THE VICINITY, UPPER LEVEL DIVERGENCE, LOW
LEVEL CONVERGENCE, JET DYNAMICS INVOLVING SEVERAL JET SPEED MAXES,
QG FORCING AND GOOD OMEGA ALL CONTRIBUTING TO THE HEAVY SNOWFALL,
NOT TO MENTION FAVORABLE DENDRITIC GROWTH. WILL BE ISSUING A WINTER
STORM WATCH FOR SOUTHWEST WYOMING VALID FROM 09Z TONIGHT THROUGH 18Z
THURSDAY. HOWEVER WILL START OFF THE STAR VALLEY AND ADJACENT SALT
AND WYOMING RANGES THIS AFTERNOON AT 21Z. THERE COULD BE AS MUCH AS
12 TO 16 INCHES OF SNOW IN THE SALT RIVER RANGE BY MID DAY THURSDAY.
THE EAST WEST TROUGH THAT WILL REMAIN ALONG THE PACIFIC NW COAST TO
MONTANA FOR THE NEXT COUPLE OF DAYS WILL EVENTUALLY ACCELERATE AS AN
OPEN TROUGH AND TRACK SOUTHEAST ACROSS SOUTHWEST WYOMING THURSDAY
NIGHT SO WILL KEEP LINGERING POPS THU NT BUT KEEP THE IDEA OF
TRENDING THE POPS BACK TOWARD THE SOUTHWEST.
AS FOR THE COLD TEMPERATURES FOR THE NEXT FEW DAYS, IT APPEARS THE
COLDEST MORNING OF THE WEEK FOR MOST AREAS WILL BE ON THURSDAY
MORNING AS WE EXPERIENCE PARTIAL CLEARING FROM NE TO SW WITH LOWS
APPROACHING 25 BELOW IN YNP AS WELL AS IN THE BIG HORN BASIN WITH
TEMPS NOT QUITE AS COLD ELSEWHERE ACROSS THE CWA.
.LONG TERM...FRIDAY THROUGH TUESDAY
Shortwave ridging moves in for a couple days behind our midweek
storm which will result in inversions for our basins and valleys
(with bitter cold temps) while mtns/foothills start to warm. Upper
level low which drops into the srn Gulf of Alaska/Ern Pacific helps
to pump this ridge up for a couple days. This low originates from a
very cold disturbance out between Kamchatka and Siberia. Eventually
this low gets kicked ewd and opens up with a period of significant
snow west of the divide late in the weekend into early next week.
The wind corridor and Cody Foothills will moderate with winds
returning ahead of and with this system impacting the west. All east
slope foothills areas may see warning in this scenario while basins
hope to finally get some mixing if gradient increases enough.
&&
.AVIATION.../18Z ISSUANCE/
West of the divide...KBPI/KJAC/KPNA/KRKS Terminals
Scattered areas of light snow will occur this afternoon. Expect some
MVFR/IFR conditions at times along with some mountain obscuration.
Snow will increase from west to east after 03Z tonight and continue
through 13Z for all TAF sites with MVFR and local IFR conditions
along with frequent mountain obsurations. Conditions will gradually
improve after 13Z from west to east as the storm moves away.
East of the divide...KCOD/KCPR/KLND/KRIW/KWRL Terminals
Areas of low clouds and flurries will create MVFR conditions in
places through 20Z followed by gradually improving conditions. A
system approaching from the west will bring local MVFR conditions
along with areas of light snow along and south of a line
approximately 20 miles north of KRIW to KCPR late tonight and into
tomorrow morning.
&&
.FIRE WEATHER...
TEMPERATURES WILL REMAIN RELATIVELY UNCHANGED THROUGH THURSDAY AND
ON THE COLD SIDE. THE COLDEST MORNING SHOULD BE ON THURSDAY MORNING
WHEN LOW TEMPERATURES WILL APPROACH 25 BELOW IN ZONE 140 AND IN THE
BIG HORN BASIN. OTHERWISE, LOW TEMPERATURES WILL GENERALLY RANGE
FROM ZERO TO 20 BELOW OVER THE NORTH HALF OF WYOMING AND ZERO TO 10
SOUTH THROUGH THURSDAY NIGHT. HIGHS TODAY THROUGH THURSDAY WILL
RANGE FROM ZERO TO 10 IN THE NORTH TO THE TEENS AND 20S SOUTH.
AN EXTENDED PERIOD OF SNOWFALL CAN BE EXPECTED FROM TODAY THROUGH
THURSDAY NIGHT WITH THE MORE SIGNIFICANT SNOWFALL SPREADING FROM
SOUTHWEST TO NORTHEAST THROUGH WEDNESDAY BEFORE RETREATING BACK TO
THE SOUTHWEST THROUGH THURSDAY AND THURSDAY NIGHT. SUBSTANTIAL
SNOWFALL ACCUMULATIONS ARE EXPECTED IN SOUTHWEST WYOMING DURING
THIS TIME FRAME, WITH SNOWFALL AMOUNTS TAPERING OFF AS ONE TRAVELS
NORTHEAST ACROSS WYOMING THIS WEEK.
&&
.RIW WATCHES/WARNINGS/ADVISORIES...
Winter Storm Watch from 2 PM MST this afternoon through Thursday
morning for WYZ023-024.
Winter Storm Watch from late tonight through Thursday morning
for WYZ026>030.
&&
SHORT TERM...Lipson
LONG TERM...Skrbac
AVIATION...Hattings
FIRE WEATHER...Lipson
Hazardous weather outlook, Jan 3, 3:52 AM MST, 8 hours 8 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RIVERTON WY
352 AM MST TUE JAN 3 2017
WYZ001>020-022>030-041200-
YELLOWSTONE NATIONAL PARK-ABSAROKA MOUNTAINS-CODY FOOTHILLS-
NORTH BIG HORN BASIN-SOUTHWEST BIG HORN BASIN-
SOUTHEAST BIG HORN BASIN-OWL CREEK AND BRIDGER MOUNTAINS-
BIGHORN MOUNTAINS WEST-BIGHORN MOUNTAINS SOUTHEAST-
NORTHEAST JOHNSON COUNTY-SOUTHEAST JOHNSON COUNTY-
TETON AND GROS VENTRE MOUNTAINS-JACKSON HOLE-
WIND RIVER MOUNTAINS WEST-WIND RIVER MOUNTAINS EAST-
UPPER WIND RIVER BASIN-WIND RIVER BASIN-LANDER FOOTHILLS-
GREEN MOUNTAINS AND RATTLESNAKE RANGE-
NATRONA COUNTY LOWER ELEVATIONS-CASPER MOUNTAIN-STAR VALLEY-
SALT RIVER AND WYOMING RANGES-UPPER GREEN RIVER BASIN FOOTHILLS-
UPPER GREEN RIVER BASIN-SOUTH LINCOLN COUNTY-
ROCK SPRINGS AND GREEN RIVER-FLAMING GORGE-EAST SWEETWATER COUNTY-
352 AM MST TUE JAN 3 2017
...WINTER STORM WATCH FOR SOUTHWEST WYOMING FROM LATE THIS
AFTERNOON THROUGH THURSDAY MORNING...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND CENTRAL
WYOMING.
.DAY ONE...TODAY AND TONIGHT
SNOW, HEAVY AT TIMES WILL DEVELOP THIS AFTERNOON OVER THE STAR
VALLEY AND SALT AND WYOMING RANGES BY 2 PM THIS AFTERNOON. THEN
SNOW, HEAVY AT TIMES WILL DEVELOP OVER THE REST OF SOUTHWEST
WYOMING BEGINNING AT 2 AM LATE TONIGHT. PLEASE SEE THE LATEST WINTER
STORM WATCH FOR MORE INFORMATION CONCERNING THIS WINTER WEATHER
EVENT.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
WEDNESDAY AND THURSDAY...COLD WITH AREAS OF LIGHT TO MODERATE
SNOW...EXCEPT IN SOUTHWEST WYOMING WHERE SNOW WILL BE HEAVY AT
TIMES WEDNESDAY THROUGH THURSDAY MORNING.
MOST AREAS WILL ONLY SEE SINGLE DIGITS, TEENS, AND LOW 20S FOR
HIGHS WITH LOWS 10 TO 20 BELOW ZERO IN THE NORTH HALF OF WYOMING
ALONG WITH LOCALLY COLDER READINGS. LOW TEMPERATURES WILL BE ABOVE
ZERO IN THE SOUTH.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ARE ENCOURAGED TO REPORT SNOWFALL AMOUNTS...THANK YOU.
TEAM RIVERTON
Winter Storm, Upper Green River Basin
- When
- January 3, 12:00 PM MST to January 5, 2:00 AM MST
- Where
- Upper Green River Basin forecast zone
- Reported by
- CoCoRaHS
- Coordinates
- 42.433, -109.520 (the zone’s center; the record gives no point)
A CocoRaHS observer measured 6 inches of new snow 5 miles north of Farson.
Winter Storm, Salt River & Wyoming Ranges
- When
- January 3, 1:00 PM MST to January 5, 12:00 AM MST
- Where
- Salt River & Wyoming Ranges forecast zone
- Reported by
- SNOTEL
- Coordinates
- 42.516, -110.286 (the zone’s center; the record gives no point)
Heavy snow fell in portions of the Salt and Wyoming Range. Some of the higher totals included 17 inches at Commissary Ridge and 14 inches at the Hams Fork SNOTEL.
Winter Storm, Star Valley
- When
- January 3, 3:00 PM MST to January 4, 10:00 PM MST
- Where
- Star Valley forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 42.264, -110.656 (the zone’s center; the record gives no point)
Heavy snow fell through much of the Star Valley. Some totals included 11 inches in Afton and 13 inches in Alpine.
Winter Storm, South Lincoln County
- When
- January 3, 5:00 PM MST to January 5, 1:00 AM MST
- Where
- South Lincoln County forecast zone
- Reported by
- CoCoRaHS
- Coordinates
- 42.264, -110.656 (the zone’s center; the record gives no point)
At Fossil Butte, eight inches of new snow was measured.
Winter Storm, Rock Springs & Green River
- When
- January 4, 1:00 AM MST to January 5, 2:00 AM MST
- Where
- Rock Springs & Green River forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 41.660, -108.879 (the zone’s center; the record gives no point)
New snowfall amounts of 6 to 10 inches were common across Green River and Rock Springs, including 11.4 inches 4 miles NNW of Rock Springs.
Winter Storm, Flaming Gorge
- When
- January 4, 2:00 AM MST to January 5, 2:00 AM MST
- Where
- Flaming Gorge forecast zone
- Reported by
- CoCoRaHS
- Coordinates
- 41.660, -108.879 (the zone’s center; the record gives no point)
The CoCoRaHS observer at Buckboard Marina measured 8 inches of new snow.
Winter Storm, East Sweetwater County
- When
- January 4, 2:00 AM MST to January 5, 3:00 AM MST
- Where
- East Sweetwater County forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 41.660, -108.879 (the zone’s center; the record gives no point)
A trained spotter measured 6 inches of new snow at Wamsutter.
Winter Storm, Upper Green River Basin Foothills
- When
- January 4, 3:00 AM MST to January 5, 3:00 AM MST
- Where
- Upper Green River Basin Foothills forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 42.767, -109.915 (the zone’s center; the record gives no point)
A trained spotter reported 7.4 inches of snow at Daniel.
- Winter Storm
- A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Cold in Nevada, January 3 to 6, 20172 deaths · 1 event
- Strong Wind in Oregon, January 3 to 4, 20171 death · $28,000 · 1 event
- Winter Weather in Wisconsin, January 3, 20171 death · 16 events
- Flash Flooding and Debris Flows in California, January 3 to 4, 2017$32,000 · 62 kt wind · 27 events
- Winter Storm and Winter Weather in Colorado, January 3 to 6, 201718 events
- Lake-Effect Snow and Cold in Michigan, January 3 to 7, 201715 events
- Winter Storm and Coastal Flood in Maine, January 3 to 4, 20179 events
- Winter Storm and Winter Weather in Colorado, January 3 to 5, 20179 events
- Winter Storm in Utah, January 3 to 5, 20179 events
- Extreme Cold in South Dakota, January 3 to 4, 20179 events
- Winter Storm in California, January 3 to 4, 20176 events
- Heavy Snow in Idaho, January 3 to 4, 20176 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 669753, 669751, 669750, 669752, 669754, 669755, 669756, 669757.